Kansas, 2017

Tornadoes and Hail in Kansas, May 19, 2017

May 19, 2017 · NWS ICT · 14 events in 5 counties and zones

More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 5:30 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 19, 5:30 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
630 AM CDT Fri May 19 2017

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM CDT Fri May 19 2017

The main challenge/concern is the trend/coverage in
convection today across the area and potential for locally
strong/severe storms and heavy rainfall. Mesoscale outflow has
masked the effective surface front with the boundary briefly
moving south into north central Oklahoma. Since midnight, a
southeast flow has returned north across the Kansas border at
Winfield. The effective surface front is expected to become better
defined a bit further north today from south central into east
central Kansas. The latest RAP/HRRR support the ongoing convection
across southeast Kansas early this morning where elevated CAPE
values around 1000 j/kg will reside through sunrise in a region of
modest moisture transport. Even modest surface heating in the
presence of weak to little capping today along/south of the front is
expected to result in a quick renewal or increase in convection,
becoming quite numerous across the area by the afternoon. A visibly
evident shortwave upper trof in the water vapor imagery over the
southern Rockies early this morning will also lift northeast across
the area by this afternoon. While lower level wind fields will be
weaker, overall deep layer shear will increase in the modest warm
sector where MLCAPE values could approach 2000 j/kg. This should
support a few severe storms mainly along/southeast of the Kansas
turnpike. Periodic heavy rainfall will also remain possible across
much of the area, even on the cool side of the front across central
Kansas. The upper low will begin to open up and lift out across the
central/northern Plains on Saturday. A brisk and cooler northwest
surface flow will prevail with any lingering showers diminishing
or exiting the area by the afternoon. The weekend is expected to
finish out dry and seasonably mild on Sunday.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 345 AM CDT Fri May 19 2017

A significant upper trof rotating around the large scale upper low
over western Ontario will drop southeast across the Upper Midwest
Monday, amplifying the mean eastern CONUS trof as it sweeps south
and east across the Mississippi Valley through mid-week. This will
bring a chance for precip followed by much cooler air to the area.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri May 19 2017

Widespread LIFR/IFR was observed with low cigs and visibilities in
the wake of a cold front bisecting the area this morning.
Conditions are expected to prevail through much if not all of the
day north of the front, while ceilings may lift some along and
south of the front before showers and storms become more numerous
by 16-18z or so. LIFR/IFR may return tonight as precipitation
begins to diminish from west to east. Breezy northeast winds shift
to the northwest as drier air filters across the area late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  51  65  47 /  80  70  10   0
Hutchinson      67  48  63  45 /  80  70  10   0
Newton          70  49  62  46 /  80  70  10   0
ElDorado        73  52  64  46 /  80  80  20   0
Winfield-KWLD   75  53  66  47 /  80  80  10   0
Russell         59  43  60  43 /  70  60  20   0
Great Bend      61  44  61  44 /  70  60  10   0
Salina          65  48  61  44 /  80  80  20   0
McPherson       66  48  62  44 /  80  70  10   0
Coffeyville     79  60  69  48 /  80  80  30  10
Chanute         78  59  67  47 /  80  80  30  10
Iola            77  58  67  47 /  80  80  30  10
Parsons-KPPF    78  59  68  48 /  80  80  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, May 19, 3:31 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 AM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and early
evening, mainly along and south of a Cottonwood Falls to Wichita to
Anthony line. The main risks will be large hail up to golf-ball
size and damaging winds to 70 mph. Thunderstorms with heavy rainfall
rates are also expected today across the entire area. The heavy
rainfall is expected to result in significant rises and flooding on
some area rivers and creeks with flash flooding also possible.
Please refer to the Flash Flood Watch and any Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor to moderate flooding on some area rivers is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or severe
storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 8:33 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CDT FRI MAY 19 2017

KSZ053-191500-
Chase KS-
933 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 1000 AM CDT

* At 931 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Strong City...moving northeast
  at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie and
  Tallgrass Prairie Preserve.

LAT...LON 3847 9635 3842 9636 3829 9651 3840 9669
      3852 9658 3852 9635
TIME...MOT...LOC 1433Z 219DEG 27KT 3841 9654

JAKUB
Local storm report, May 19, 8:34 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLOOD            GREAT BEND              38.36N 98.81W
05/19/2017                   BARTON             KS   LAW ENFORCEMENT

            VARIOUS LOW WATER CROSSINGS AND POOR DRAINAGE AREAS
            REMAIN FLOODED ACROSS BARTON COUNTY.

&&

ADK
Local storm report, May 19, 9:12 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 NW ATLANTA           37.54N 96.90W
05/18/2017  E70 MPH          BUTLER             KS   TRAINED SPOTTER

&&

CDJ
Special weather statement, May 19, 9:28 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017

KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1115 AM CDT

* At 1027 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Amorita to 6 miles west of Renfrow to Deer Creek...and
  moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
  Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
  Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
  Freeport and Riverdale.

LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
      3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755

JAKUB

The radar

The Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
May 19, 9:50 AM CST to 9:51 AM CST
Where
Harper County, 3.83 mi SSW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -97.880

A road sign was blown down.

Tornado, Kingman

When
May 19, 3:22 PM CST to 3:23 PM CST
Where
Kingman County, 6.24 mi N of Nashville to 6.44 mi N of Nashville
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.540, -98.420

Brief touchdown over open country.

Hail, Reno

When
May 19, 3:50 PM CST to 3:51 PM CST
Where
Reno County, 2.14 mi NW of Langdon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.870, -98.350

Thunderstorm Wind, Reno

When
May 19, 3:50 PM CST to 3:51 PM CST
Where
Reno County, 2.14 mi NW of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -98.350

Relayed via Emergency Manager.

Tornado, Kingman

When
May 19, 3:53 PM CST to 3:54 PM CST
Where
Kingman County, 1.15 mi N of Zenda to 1.43 mi N of Zenda
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Reported by
Public
Coordinates
37.467, -98.281

Minor damage to a metal barn.

Tornado, Kingman

When
May 19, 4:10 PM CST to 4:12 PM CST
Where
Kingman County, 0.88 mi NE of Kingman Muni Arpt to 1.19 mi NE of Kingman Muni Arpt
Rating
EF0
Path length
0.31 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.680, -98.110

Tornado moved over open country.

Tornado, Reno

When
May 19, 4:32 PM CST to 4:34 PM CST
Where
Reno County, 4.84 mi ESE of Pretty Prairie to 4.85 mi ESE of Pretty Prairie
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.750, -97.940

Tornado moved over open country and caused no damage.

Thunderstorm Wind, Reno

When
May 19, 4:35 PM CST to 4:36 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.910

A nine inch diameter tree limb was blown down.

Tornado, Reno

When
May 19, 4:37 PM CST to 4:39 PM CST
Where
Reno County, 6 mi S of Cheney Res to 5.38 mi S of Cheney Res
Rating
EF0
Path length
0.64 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.684, -97.844

Brief touchdown over open country.

Thunderstorm Wind, Reno

When
May 19, 5:02 PM CST to 5:03 PM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.140, -97.770

Reported via trained spotter.

Hail, Harvey

When
May 19, 6:00 PM CST to 6:01 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.040, -97.340

Thunderstorm Wind, Harvey

When
May 19, 6:00 PM CST to 6:01 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.040, -97.340

Reported via storm chaser.

Tornado, Chase

When
May 19, 6:48 PM CST to 6:49 PM CST
Where
Chase County, 2.71 mi W of Strong City to 2.52 mi W of Strong City
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.400, -96.580

Brief touchdown over open country.

Tornado, Chase

When
May 19, 7:25 PM CST to 7:36 PM CST
Where
Chase County, 9.06 mi WNW of Elmdale to 8.44 mi WNW of Elmdale
Rating
EF1
Path length
0.8 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
38.411, -96.789

The tornado touched down over open country and moved almost due east causing damage to a barn and trees. A machine shed with concrete footings was lifted and thrown into a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693008, 688524, 693009, 693012, 688535, 688525, 688526, 693010, 688527, 693013, 693011, 693014, 688530, 688537.